Tornadoes · United States · Pennsylvania · 2017
EF0 tornado, Chandlers Vly, Pennsylvania, April 20, 2017
This EF0 tornado ran 0.3 miles across Warren County on April 20, 2017, touching down at 7:47 PM EDT and reaching 20 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 20, 2017
- Touchdown
- 7:47 PM EDT (23:47 UTC)
- Lifted
- 7:48 PM EDT (23:48 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.6 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Warren County
- Touchdown point
- 41.888, -79.339
- Lift-off point
- 41.887, -79.346
- Record number
- 1704201747-01
What the Weather Service recorded
A cold front crossing the area was the focus for numerous showers and thunderstorms the evening of April 20th. The strongest storms affected northwestern Pennsylvania, where a single tornadic supercell developed ahead of the main squall line. An EF0 tornado briefly touched down north of Youngsville in Warren County.
A weak EF0 tornado touched down along Matthews Run just north of Youngsville, PA. The tornado was on the ground for just a minute, traveling about a third of a mile and creating a 20 yard wide path of damage. Peak winds were estimated at 80 mph, making it an EF0. Damage was confined to a number of trees, and one house having roof damage. There were no injuries or fatalities. [Note: A correction to the time of this tornado was made on 2/20/18. Old time was 18:54 - 18:55].
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Apr 20, 7:40 PM EDT, 7 minutes earlier.
Area forecast discussion, Apr 20, 7:40 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service State College PA 740 PM EDT Thu Apr 20 2017 .SYNOPSIS... A frontal system will move through the Commonwealth tonight and early friday. A ridge of high pressure will then build into the area Friday night. A new storm tracking across the southeast states could potentially affect southern Pennsylvania this weekend. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... The remnants of the earlier broken line of storms extend from just north of Williamsport south to just west of gettysburg. Meso anal indicates the atmosphere is beginning to stabilize and the cirrus canopy from earlier when the storms were more robust has effectively halted further heating. New convection from southern Lake Erie southwest to KY will begin to affect the region once again from around sunset into the overnight. The HRRR shows the showers continuing through morning with a line of showers marking the cold front finally moving through the Central Mountains between 12-15Z Friday morning. It will be another very mild overnight in the 50s region-wide. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... 00Z models a bit slower with passage of cold front Friday, so have held onto the chance of morning showers over all but the northwest mountains. Pre-frontal heating across the southeast counties will likely yield a few thunderstorms across that portion of the state before the front finally exits the area by late afternoon. Friday will be another warm day with increasing sunshine and GEFS 925temps supportive of max temps well into the 70s southeast of the Alleghenies. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... The extended period will begin dry as a shallow cold front settles south of the region for Friday night and Saturday. EFS trends for Saturday and Saturday night track moisture farther south than previous runs...with showers brushing the southern third to half of central PA Saturday afternoon and evening before sliding south of the Mason Dixon line for Sunday and Monday. With uncertainty remaining on the northern extent of showers for this system...have maintained consistency in slight chc to chc POPs during this time frame. Baroclinic zone will be lurking south and southeast of the area early to mid week...while a frontal system crosses the Great Lakes and approaches by Wed-Thu. This should bring an increasing chc of showers by Wed-Thu...but confidence in timing very much in doubt by Days 6-7 as large scale height rises at the end of this time period and beyond will hinder the eastward progress of the Glaks frontal system. The aforementioned height rises are a potentially important signal for the beyond Day 7 timeframe of a large warmup for next weekend. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... One strong storm just west of BFD. Activity to the west of MDT is weakening north of the PA border. 00Z TAFS adjusted for this. Left some showers in for later, given activity over the Ohio Valley. Should clear out behind the cold front by lunch time on Friday. Outlook... Sat...Mainly VFR with chance of rain increasing by Sat night over the southern airspace. Sun...MVFR/IFR with rain mainly across southern PA. Mainly VFR across the north. Mon-Tue...No significant weather expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...Fitzgerald LONG TERM...DeVoir AVIATION...Martin
Hazardous weather outlook, Apr 20, 6:27 AM EDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service State College PA 627 AM EDT Thu Apr 20 2017 PAZ026>028-034>036-049>053-056>059-063>066-211030- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 627 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024-025-033-037-041-042-045-046-211030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- 627 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible late today or this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 20, 5:30 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service State College PA
530 PM EDT THU APR 20 2017
PAZ012-041-202230-
Northern Clinton PA-Northern Lycoming PA-
530 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CLINTON AND
NORTHERN LYCOMING COUNTIES UNTIL 630 PM EDT...
At 529 PM EDT, Doppler radar indicated a strong thunderstorm over
Hyner, moving northeast at 35 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Glen Union, Waterville, Hyner, Cedar Run, Cammal, South Renovo, Slate
Run, English Center, Renovo, Little Pine State Park, Ski Sawmill Ski
Area and Tamarack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4154 7729 4136 7713 4120 7772 4141 7788
4148 7765 4148 7760 4154 7760
TIME...MOT...LOC 2129Z 245DEG 30KT 4132 7769
LambertSpecial weather statement, Apr 20, 6:02 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service State College PA
602 PM EDT THU APR 20 2017
PAZ036-063-064-202230-
Adams PA-Franklin PA-Cumberland PA-
602 PM EDT THU APR 20 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 630 PM EDT...
At 601 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Shippensburg to Guilford to Greencastle.
Movement was east at 30 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Chambersburg, Shippensburg, St. Thomas, Scotland, Pine Grove Furnace,
Mount Holly Springs, Guilford, Fayetteville, Mont Alto, Boiling
Springs, Walnut Bottom, Orrtanna, Marion, Aspers, Cashtown, Orrstown,
Arendtsville, Quincy, Gardners and Heidlersburg.
LAT...LON 3981 7789 3998 7778 4012 7765 4018 7702
4013 7704 4007 7714 4005 7709 3994 7714
3976 7734
TIME...MOT...LOC 2201Z 266DEG 28KT 4009 7752 3992 7761 3980 7776
LambertSpecial weather statement, Apr 20, 6:28 PM EDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service State College PA 628 PM EDT THU APR 20 2017 PAZ004-202330- Warren PA- 628 PM EDT THU APR 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 730 PM EDT... At 627 PM EDT, Doppler radar indicated a strong thunderstorm near Grand Valley, moving northeast at 30 mph. Dime size hail and winds in excess of 30 mph are possible. Locations impacted include... Lottsville, Russell, Youngsville, Columbus, Spring Creek, Garland, Grand Valley, Sugar Grove, Bear Lake and Starbrick. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4200 7892 4199 7892 4165 7961 4200 7960 TIME...MOT...LOC 2227Z 225DEG 28KT 4174 7967 Martin
Special weather statement, Apr 20, 6:33 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service State College PA
633 PM EDT THU APR 20 2017
PAZ036-064-202300-
Adams PA-Franklin PA-
633 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 700 PM EDT...
At 632 PM EDT, Doppler radar indicated a strong thunderstorm over
Rouzerville, moving east at 30 mph. Other strong storms are forming
to the north of this storm.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Waynesboro, Gettysburg, Carroll Valley, Wayne Heights, Hampton, Lake
Heritage, Orrtanna, Aspers, Cashtown, Rouzerville, Arendtsville,
Heidlersburg, Biglerville, McKnightstown, Fairfield, Bendersville,
Hunterstown, Gettysburg National Military Park, Liberty Mountain
Resort and Gettysburg College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4000 7736 4002 7726 3995 7703 3972 7726
3972 7766
TIME...MOT...LOC 2232Z 225DEG 27KT 3974 7753
MartinSpecial weather statement, Apr 20, 7:22 PM EDT, 25 minutes before
Special Weather Statement National Weather Service State College PA 722 PM EDT THU APR 20 2017 PAZ064-065-210000- York PA-Adams PA- 722 PM EDT THU APR 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND ADAMS COUNTIES UNTIL 800 PM EDT... At 721 PM EDT, Doppler radar indicated a strong thunderstorm over Littlestown, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph are possible. Locations impacted include... Hanover, Parkville, Bonneauville, Pennville, Codorus, Littlestown, McSherrystown, Glenville, Seven Valleys and Two Taverns. LAT...LON 3972 7721 3983 7716 3986 7676 3972 7676 TIME...MOT...LOC 2321Z 264DEG 20KT 3976 7712 Evanego
Local storm report, Apr 20, 7:35 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL BEAR LAKE 41.99N 79.50W
04/20/2017 E0.88 INCH WARREN PA TRAINED SPOTTER
UP TO NICKEL-SIZED HAIL.
&&
EVENT NUMBER CTP1701098
EVANEGOThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Buffalo Intl Airport, NY (KBUF), 12:00Z
11.8 hours before the tornado, 127 km from the path. April 20, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -87774 J/kg
- Surface CAPE
- 9 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.2 K/km
Buffalo Intl Airport, NY (KBUF), 00:00Z
0.2 hours after it, 127 km from the path. April 21, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83602 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 2.7 K/km
The surface observations
Jamestown (Awos) (JHW), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Buffalo radar (KBUF), 128 km away, was scanning. The volume nearest the touchdown began at 23:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of April 20, 2017
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 20 | 7:35 PM EDT | EF1 | Decatur, IN | 2.8 | 40 | $35,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.